Advances in Applied Probability

SIR epidemics on a scale-free spatial nested modular network

Alberto Gandolfi and Lorenzo Cecconi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We propose a class of random scale-free spatial networks with nested community structures called SHEM and analyze Reed-Frost epidemics with community related independent transmissions. We show that in a specific example of the SHEM the epidemic threshold may be trivial or not as a function of the relation among community sizes, distribution of the number of communities, and transmission rates.

Article information

Adv. in Appl. Probab., Volume 48, Number 1 (2016), 137-162.

First available in Project Euclid: 8 March 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 92D30: Epidemiology 93A13: Hierarchical systems 82B43: Percolation [See also 60K35]

Epidemics SIR Reed-Frost percolation long range directed scale free modular nested communities hierarchical threshold spatial SHEM


Gandolfi, Alberto; Cecconi, Lorenzo. SIR epidemics on a scale-free spatial nested modular network. Adv. in Appl. Probab. 48 (2016), no. 1, 137--162.

Export citation


  • Aiello, W. et al. (2008). A spatial web graph model with local influence regions. Internet Math. 5, 175–196.
  • Albert, R., Jeong, H. and Barabási, A.-L. (1999). Internet: diameter of the world-wide web. Nature 401, 130–131.
  • Ball, F., Mollison, D. and Scalia-Tomba, G. (1997). Epidemics with two levels of mixing. Ann. Appl. Prob. 7, 46–89.
  • Ball, F., Sirl, D. and Trapman, P. (2010). Analysis of a stochastic SIR epidemic on a random network incorporating household structure. Math. Biosci. 224, 53–73.
  • Barabási, A.-L. and Albert, R. (1999). Emergence of scaling in random networks. Science 286, 509–512.
  • Bartoszyński, R. (1972/73). On a certain model of an epidemic. Zastos. Mat. 13, 139–151.
  • Becker, N. G. and Dietz, K. (1995). The effect of household distribution on transmission and control of highly infectious diseases. Math. Biosci. 127, 207–219.
  • Bollobás, B., Janson, S. and Riordan, O. (2007). The phase transition in inhomogeneous random graphs. Random Structures Algorithms 31, 3–122.
  • Britton, T. (2010). Stochastic epidemic models: a survey. Math. Biosci. 225, 24–35.
  • Britton, T., Deijfen, M., Lagerå s, A. N. and Lindholm, M. (2008). Epidemics on random graphs with tunable clustering. J. Appl. Prob. 45, 743–756.
  • Costello, E. K. et al. (2009). Bacterial community variation in human body habitats across space and time. Science 326, 1694–1697.
  • Daley, D. J. and Gani, J. (1999). Epidemic Modelling: An Introduction. Cambridge University Press.
  • Dawson, D. A. and Gorostiza, L. G. (2007). Percolation in a hierarchical random graph. Commun. Stoch. Anal. 1, 29–47.
  • Dawson, D. A. and Gorostiza, L. G. (2013). Percolation in an ultrametric space. Electron J. Prob. 18, 26 pp.
  • Deijfen, M., van der Hofstad, R. and Hooghiemstra, G. (2013). Scale-free percolation. Ann. Inst. H. Poincaré Prob. Statist. 49, 817–838.
  • Eriksen, K. A. and Hörnquist, M. (2001). Scale-free growing networks imply linear preferential attachment. Phys. Rev. E 65, 017102.
  • Flaxman, A. D., Frieze, A. M. and Vera, J. (2007). A geometric preferential attachment model of networks. II. In Algorithms and Models for the Web-Graph (Lecture Notes Comput. Sci. 4863), Springer, Berlin, pp. 41–55.
  • Foley, R. and Gamble, C. (2009). The ecology of social transitions in human evolution. Phil. Trans. R. Soc. B 364, 3267–3279.
  • Gandolfi, A. (2013). Percolation methods for SEIR epidemics on graphs. In Dynamic Models of Infectious Diseases, Vol. 2, Non Vector-Borne Diseases, eds V. S. H. Rao and R. Durvasula, Springer, New York, pp. 31–58.
  • Gandolfi, A., Keane, M. and de Valk, V. (1989). Extremal two-correlations of two-valued stationary one-dependent processes. Prob. Theory Relat. Fields 80, 475–480.
  • Gregory, S. (2010). Finding overlapping communities in networks by label propagation. New J. Phys. 12, 103018.
  • Grimmett, G. (1999). Percolation, 2nd edn. Springer, Berlin.
  • Jones. J. H. and Handcock, M. S. (2003). An assessment of preferential attachment as a mechanism for human sexual network formation. Proc. R. Soc. London B 270, 1123–1128.
  • Jordan, J. (2010). Degree sequences of geometric preferential attachment graphs. Adv. Appl. Prob. 42, 319–330.
  • Kephart, J. O., Sorkin, G. B., Chess, D. M. and White, S. R. (1997). Fighting computer viruses. Scientific Amer. 277, 56–61.
  • Kermack, W. O. and McKendrick, A. G. (1927). A contribution to the mathematical theory of epidemics. Proc. R. Soc. London A 115, 700–721.
  • Koval, V., Meester, R. and Trapman, P. (2012). Long-range percolation on the hierarchical lattice. Electron. J. Prob. 17, 21 pp.
  • Kuulasmaa, K. and Zachary, S. (1984). On spatial general epidemics and bond percolation processes. J. Appl. Prob. 21, 911–914.
  • Meester, R. and Trapman, P. (2011). Bounding basic characteristics of spatial epidemics with a new percolation model. Adv. Appl. Prob. 43, 335–347.
  • Neal, P. (2003). SIR epidemics on a Bernoulli random graph. J. Appl. Prob. 40, 779–782.
  • Pastor-Satorras, R. and Vespignani, A. (2001). Epidemic spreading in scale-free networks. Phys. Rev. Lett. 86, 3200.
  • Sander, L. M., Warren, C. P. and Sokolov, I. M. (2003). Epidemics, disorder, and percolation. Physica A 325, 1–8.
  • Schulman, L. S. (1983). Long range percolation in one dimension. J. Phys. A 16, L639–L641.
  • Shearer, J. B. (1985). On a problem of Spencer. Combinatorica 5, 241–245.
  • Stokols, D. and Clitheroe, C. (2010). Environmental psychology. In Environmental Health: From Global to Local, ed. H. Frumkin, Jossey-Bass, San Francisco, CA, pp. 137–171.
  • Temmel, C. A. (2014). Shearer's measure and stochastic domination of product measures. J. Theoret. Prob. 27, 22–40.
  • Trapman, J. P. (2006). On stochastic models for the spread of infections. Doctoral Thesis, Vrije Universiteit.
  • Tropman, J. E., Erlich, J. L. and Rothman, J. (eds) (2001). Tactics and Techniques of Community Intervention, 4th edn. Peacock, Itasca, IL.
  • Xu, X.-J., Zhang, X. and Mendes, J. F. F. (2007). Impacts of preference and geography on epidemic spreading. Phys. Rev. E 76, 056109.
  • Yukich, J. E. (2006). Ultra-small scale-free geometric networks. J. Appl. Prob. 43, 665–677.
  • Zhou, T., Fu, Z. and Wang, B. (2006). Epidemic dynamics on complex networks. Progr. Natural Sci. 16, 452–457.